New Mexico, 2018

Drought in New Mexico, January 23 to 31, 2018

January 23 to 31, 2018 · NWS EPZ · 4 events in 4 counties and zones

After a dry fall and early winter, portions of Grant and Sierra Counties were put into Severe(D2) drought on January 23rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

After a dry fall and early winter, portions of Grant and Sierra Counties were put into Severe(D2) drought on January 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 23, 5:04 AM MST, 6 hours 56 minutes earlier.

Area forecast discussion, Jan 23, 5:04 AM MST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
504 AM MST Tue Jan 23 2018

.SYNOPSIS...
After a cold start to the day, sunny skies will allow temperatures
to climb back up to seasonal levels. Temperatures will climb back
into the lower-60s by Thursday across the lowlands, with just some
increasing high clouds expected towards the end of the week. There
is little to no risk of precipitation or strong winds in the week
ahead.

&&

.DISCUSSION...
Cold temperatures this morning, especially in lower-lying areas
out side urban areas. Some temperatures of note include 8 degrees
at Winston, 9 at Gila Cliff Dwellings and Lake Roberts, 10 at
Jornada Range, and 18 at both Holloman AFB and Deming. Lower-20s
and upper-teens even in the Mesilla Valley. A strong radiation
inversion is in place... morning RAOB shows 42 F at around 4700
feet MSL...and this is reflected in temperatures in El Paso with
36F at a reliable station near Coronado Country Club (4500 ft).

High clouds have moved east of the area, and clear skies will
reign for the next day or two. Despite the cold start,
temperatures will quickly rebound to just a couple degrees below
normal today. Light NE winds will become slightly breezy later
this morning out in SW New Mexico. Light and variable winds, clear
skies, and bone-dry dewpoints will be ideal for cold temperatures
again tonight, especially in the usual cold air drainage spots.

A weak and dry trough aloft will drift across the area tonight,
with an equally weak upper low expected to cutoff over NW Mexico.
This feature will drift over the area on Thursday ahead of a
trough moving into the Great Basin, to little effect. Expect some
increase in high clouds late Thursday.

Otherwise, expect afternoon temperatures to reach normal by
Wednesday, with 60s expected in the lowlands Thursday and Friday.
Slightly cooler temperatures are expected on Saturday as the
aforementioned trough moves east into the Plains.

&&

.AVIATION...
Clear skies with generally light N to NE winds today. Winds will
be a little enhanced (10-15 knots, gusts around 20 knots) late
this morning and early this afternoon in SW New Mexico, including
DMN.

&&

.FIRE WEATHER...
Very dry conditions will continue for Today and Wednesday with
dewpoints near zero yielding Minimum RH values in the lower-teens.
Temperatures will be seasonal through most of the week... a degree
or two below normal today, but a degree or two above normal by
Wednesday. Expect some increase in high clouds later in the week
ahead of an approaching trough. This system will pass well to our
north by the weekend, bringing a slight drop in temperatures for
Saturday, but little else.

Vent rates will remain limited today and tomorrow except in the
lowlands of SW New Mexico, with some improvement by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 56  28  58  29 /   0   0   0   0
Sierra Blanca           57  30  57  31 /   0   0   0   0
Las Cruces              54  22  57  24 /   0   0   0   0
Alamogordo              53  17  54  21 /   0   0   0   0
Cloudcroft              39  22  43  24 /   0   0   0   0
Truth or Consequences   52  25  56  25 /   0   0   0   0
Silver City             51  24  55  24 /   0   0   0   0
Deming                  54  23  57  22 /   0   0   0   0
Lordsburg               55  23  59  25 /   0   0   0   0
West El Paso Metro      54  32  57  31 /   0   0   0   0
Dell City               56  21  57  25 /   0   0   0   0
Fort Hancock            59  28  60  30 /   0   0   0   0
Loma Linda              53  27  55  28 /   0   0   0   0
Fabens                  57  24  59  26 /   0   0   0   0
Santa Teresa            54  28  56  27 /   0   0   0   0
White Sands HQ          53  24  55  25 /   0   0   0   0
Jornada Range           53  16  56  19 /   0   0   0   0
Hatch                   56  19  59  20 /   0   0   0   0
Columbus                54  24  57  23 /   0   0   0   0
Orogrande               54  23  57  25 /   0   0   0   0
Mayhill                 48  23  50  25 /   0   0   0   0
Mescalero               46  23  49  24 /   0   0   0   0
Timberon                45  24  47  25 /   0   0   0   0
Winston                 48  16  52  17 /   0   0   0   0
Hillsboro               50  22  55  22 /   0   0   0   0
Spaceport               53  20  56  23 /   0   0   0   0
Lake Roberts            50  16  54  17 /   0   0   0   0
Hurley                  51  18  55  20 /   0   0   0   0
Cliff                   57  18  60  20 /   0   0   0   0
Mule Creek              54  24  58  27 /   0   0   0   0
Faywood                 51  22  55  22 /   0   0   0   0
Animas                  55  19  59  20 /   0   0   0   0
Hachita                 54  22  57  21 /   0   0   0   0
Antelope Wells          53  22  56  22 /   0   0   0   0
Cloverdale              52  28  55  26 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman
Hazardous weather outlook, Jan 23, 6:57 AM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
657 AM MST Tue Jan 23 2018

NMZ401>417-TXZ418>424-241400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
657 AM MST Tue Jan 23 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
January 23, 12:00 PM MST to January 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northern 3/4ths of the zone were put into Severe(D2) drought. The Cooperative Observer at Buckhorn received only 0.45 inches of precipitation in January which was 0.67 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
January 23, 12:00 PM MST to January 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The northern 3/4ths of the zone was put into Severe(D2) drought. The Cooperative Observer at White Signal received only 0.25 inches of rain which was 0.97 inches below normal for January.

Drought, Eastern Black Range Foothills

When
January 23, 12:00 PM MST to January 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Most of the zone was placed into Severe(D2) drought. For the month of January, the Hillsboro Cooperative Observer reported only 0.01 inch of precipitation which was 0.61 inches below normal.

Drought, Sierra County Lakes

When
January 23, 12:00 PM MST to 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The northern half of the zone was placed into Severe(D2) drought. The Cooperative Observer at Truth or Consequences reported only 0.04 inches of precipitation which was 0.42 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734802, 734803, 734804, 734805.